Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

I am experiencing facial swelling: lips, chin, cheeks. This happened

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 15326 Questions
Question
I am experiencing facial swelling: lips, chin, cheeks. This happened a few years ago. Then it was attributed to ibuprofens. Haven’t taken any since. This time? Don’t know. Would an antihistamine like benetril help?
Tue, 6 Feb 2018 in Asthma and Allergy
 
 
Answered by Dr. Michelle Gibson James 22 minutes later
Brief Answer:
benadryl can be used to help

Detailed Answer:
HI, thanks for using healthcare magic

Yes, benadryl should help. There are also non drowsy options such as zyrtec, claritine, allergra but these may not be as readily available as the benadryl.

If there is any swelling of your tongue, you should be seen since this can potentially block the airway and affect breathing.

If possible need to try the recall any new creams or lotions or foods or medications that you may have used that may have precipitated this reaction.

There is a type of medication used for high blood pressure or also used for some types of heart disease that can sometimes cause this type of swelling eg enalapril, ramipril, lisinopril etc

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: I am experiencing facial swelling: lips, chin, cheeks. This happened 37 minutes later
Thanks. Yesterday afternoon we ate some fancy salmon-salad spread that had a lot of unusual ingredients. ??? I’ve Started taking Benadryl. Don’t take blood pressure medicine or heart medicine. Hope the Benadryl kicks in soon.
 
 
Answered by Dr. Michelle Gibson James 46 minutes later
Brief Answer:
can be taken 25 to 50 every 6 to 8 hours

Detailed Answer:
HI

For an allergic reaction, 25 to 50 mg can be taken every 6 to 8 hours, not going over 300 mg in a day.

I hope its works for you
Above answer was peer-reviewed by
 
Follow-up: I am experiencing facial swelling: lips, chin, cheeks. This happened 22 hours later
I’ve used Benadryl mostly as directed (5 caps, not 6) past 24 hours. Facial swelling improved, but jowls still swollen. Should I continue with Benadryl today or switch to Claritin, whose directions call for 1 tablet over 24 hours?

Have since learned the salmon salad spread was made with raw salmon.
 
 
Answered by Dr. Michelle Gibson James 22 minutes later
Brief Answer:
if too drowsy with the benadryl, then you can switch

Detailed Answer:
HI

If the benadryl is making you too drowsy then you can switch to claritin , if there are no problem side effects then you can continue the benadryl.

The older antihistamines such as benadryl tend to work a little better for allergic reactions in some persons.
Above answer was peer-reviewed by
 
Follow-up: I am experiencing facial swelling: lips, chin, cheeks. This happened 33 minutes later
Hi,
Thanks for the timely response. Drowsiness has not been a problem. I’m sticking with Benadryl.
This service is most helpful!
XXXXXXX Brubeck
 
 
Answered by Dr. Michelle Gibson James 19 minutes later
Brief Answer:
hope you continue to do well

Detailed Answer:
great, hope you continue to improve

Can let me know if there are any other queries
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor